hi...some advice re hair loss and Methotrexate by injections

I am using by injections after not being able to tolerate the oral meds. I have noticed since switching to the injections I have noticed my hair was falling out more. I thought it would be less on the injections. I have 15mg weekly but only started the injections 2 weeks ago.

I take to Hydroxychloroquine along side the Methotrexate.

14 Replies

  • Hello BOB here

    Thanks for that will look into it, look after self


  • Hi kim..., I think it does slow down after you have had the injections for awhile. But ask your Rheumy, might be able to increase the Folic Acid to off-set the side effects like hair loss. I take the Folic Acid daily, even on the injection day, and am doing very well, other than a flare here and there, which with the change in weather, is annoying lots of us.

    If you ar not yet taking Folic Acid, be sure to ask about it. We all on MTX also take Folic Acid.

    All the best with the injects, hope it helps you alot. Feel free to keep in touch with us as you go along.


  • Interested that you also take folic acid daily, as I do although not sure whether rheumy know I do. I am on 25mg Mtx . Don't have hair loss, how long after starting Mtx did you start loosing hair? Anne

  • I often wondered if the injections would be better than the tablets to combat the hair loss I had with MTX. I think you have just answered this for me. Angela

  • I asked my rheumy about switching to injections and they told me it wouldn't help with the hairloss Angela x

  • Strange isn't it Paulywoo. Allanah was OK, others say not. I suppose we just have try these thing if we are allowed to and see what happens. My Rheumy said increasing folic acid would not help but others have said it does.

  • i had the injections and for me the hair loss settled down after about a month. good luck xx

  • Thanks Allanah

  • Hi all

    As far as I'm aware, the major difference in side effects with the injections is in not getting so many stomach-related side effects, as it's not going through your digestive system. You may also effectively get a larger dose, as you get the full dose with injections, whereas some of the drug gets lost along the way as a tablet works its way through your body. In theory this might explain why this side effect could be worse, but hard to say for sure.

    Certainly reassuring to see others saying that this problem can settle with time.

    Kind regards


    (NRAS Helpline)

  • thank you all.

    I am still losing my hair but on the plus side I have not been sick in 2 weeks with the injections. I am taking folic acid 6 days a week.

    I am finding the pain levels have increased but I had had a nasty ear infection for 2 weeks which has now cleared up so I am not surprised my joints are fighting back.

  • After 13 years on NSAIDS and Sulphasalazine, I had to come off due to internal bleeding. Spent 6 months on Prednislone and morphine, then switched to Mtx tablets. Due to sickness and blackouts they changed me to injections. Had 5 years on 25mls with 10mg Lefunomide. I had folic acid every day except Mtx day. Had no problems with hair loss in all that time. I stopped Mtx in January as I had chemotherapy from February to May. Total hair loss as you would expect. Still not having Mtx, At the moment I seem to be ok with just 10mg Leflunomide. I expect the train will hit eventually. I was DX at 36 (26 years ago). Now 62.

  • Hi kimjessnella....i just came on to ask the exact same thing....ive been on MTX injectables for last 7 weeks and noticed my hair loss since transferring over from tablets....im on 20 mgs weekly and folic acid 6 days a week.....its scaring me to bits....im hoping it will calm down, but if not by next appointment 11th december i'll be asking wot can help.....hopes improves, its gr8 that the tummy probs have gone, but i'd rather those, than lose my crowning ..... :( x

  • Only just seen this and it really interest me.

    I switched to injections over two years ago and I started noticing slight hair loss. Told consultant and my folic acid was increased from one a week to one every day, even MTX day, he told me it didn't make any difference taking it on the day I injected.

    At first to be honest it didn't bother me, I had such a thick mop of hair it was a bit of a bonus not to have so much to blow dry. It's continued to come out and now it is really bothering me. My specialist nurse has told me that it will not be MTX because by now it would have settled down. My hairdresser on the other hand told me that while I am on any chemo drug my hair will suffer.......who is right?

    I currently take 17.5mg of MTX weekly and 50mg Enbrel, I am desperate to stop taking MTX. I even considered starting to inject MTX every other week, but I have decided to wait until I see my nurse again in Feb for my next assessment. I would rather stop taking it with them knowing than just do it on my own. At the end of the day though it is my body and if I want to stop taking something they must agree with me. If my RA plays up (I am in remission at the moment), I will have to look at taking it again. Thinking back to how bad I was before I started taking Enbrel I don't think that MTX was doing anything anyway.

    Paula x

  • My hair has remained thick, or even got thicker in the last few years, and I inject MTX. Also, I have not gone grey yet (in my 60s) yet all my sisters are grey. It is all a mystery to me.

You may also like...